Alert archive / Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 397, NWS Morristown, TN

August 7, 2006Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Aug 7, 2006, 1:39 PM EDT for Washington County, Virginia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 1:39 PM EDT (17:39 UTC)
Expired
Aug 7, 2006, 2:45 PM EDT
In force
66 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Washington County, VA

The radar

The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 17:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2006-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1301 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
875 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 10:16 AM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 7, 10:16 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1016 AM EDT MON AUG 7 2006

.DISCUSSION...
BNA 12Z SOUNDING SHOWS AIRMASS REMAINS MODERATELY UNSTABLE WITH
CAPES POTENTIALLY UP TO 3000 J/KG. ALSO...VERY MOIST AIRMASS WITH
PWS NEAR 2 INCHES AND K INCHES IN THE UPPER 30S...SO POTENTIAL TO SEE
ISOLATED TORRENTIAL RAINS. HOWEVER...MAIN LIFTING MECHANISMS WILL BE
TERRAIN AND OUTFLOW FROM THE STORMS MOVING ACROSS SOUTHERN WEST
VIRGINIA. WILL HAVE HIGHEST POPS NORTH AND MOUNTAINS WILL LOWER CHANCES
OVER SOUTHWEST SECTIONS OF THE FORECAST AREA. AS BEEN THE CASE THE
LAST COUPLE DAYS...MAIN CONCERN FROM STORMS WILL BE ISOLATED DAMAGING
DOWNBURSTS WINDS...TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

BESIDES THE STORMS...ANOTHER HOT DAY IS ON TAP WITH HEAT INDICES
NEAR 100 DEGREES FOR TYS AND BETWEEN 100 AND 105 DEGREES FOR CHA.
WILL HIGHLIGHT IN A SPS.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DH
Hazardous weather outlook, Aug 7, 8:47 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
847 AM EDT MON AUG 7 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-081200-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
847 AM EDT MON AUG 7 2006/747 AM CDT MON AUG 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER VERY WARM AND MUGGY DAY IS ON TAP ACROSS THE SOUTHERN
APPALACHIANS AND TENNESSEE VALLEY.  THE WARM AND VERY MOIST AIR
WILL PRODUCE VERY UNSTABLE CONDITIONS ACROSS THE REGION THIS
AFTERNOON AND EVENING.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN
DEVELOP WITH ISOLATED SEVERE THUNDERSTORMS POSSIBLE.  THE MAIN CONCERN
WILL BE DAMAGING DOWNBURST WINDS...TORRENTIAL RAINS...AND FREQUENT
CLOUD TO GROUND LIGHTNING.  THE HEAVY RAINS MAY PRODUCE LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE INTO THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS
TUESDAY AND COLLIDE WITH THE VERY WARM AND MOIST AIRMASS OVER THE
REGION.  SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP TUESDAY...
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.  SOME OF THESE STORM
MAY BECOME SEVERE PRODUCING DAMAGING DOWNBURSTS WINDS AND TORRENTIAL
RAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING AND TUESDAY
AFTERNOON AND EVENING.

DH

In the hours before

Special weather statement, Aug 7, 10:28 AM EDT, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1028 AM EDT MON AUG 7 2006

TNZ081>086-098>101-072000-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-MARION-
HAMILTON-BRADLEY-WEST POLK-
INCLUDING THE CITIES OF...DUNLAP...PIKEVILLE...DAYTON...DECATUR...
ATHENS...MADISONVILLE...JASPER...CHATTANOOGA...CLEVELAND...BENTON
928 AM CDT MON AUG 7 2006 /1028 AM EDT MON AUG 7 2006/

...HEAT INDEX WILL INCREASE TO 100 TO 105 DEGREES ACROSS SOUTHEAST
TENNESSEE TODAY...

HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA THIS
AFTERNOON. THE FORECASTED HEAT INDEX FOR CHATTANOOGA IS 103
DEGREES...CLEVELAND AND ATHENS BETWEEN 100 AND 104 DEGREES.

WHEN THE HEAT INDEX REACHES THE 100 TO 105 DEGREE RANGE...SUN
STROKE...MUSCLE CRAMPS AND HEAT EXHAUSTION ARE POSSIBLE WITH
PROLONGED EXPOSURE. IF YOU PLAN ON BEING OUTDOORS TRY TO SCHEDULE
YOUR ACTIVITIES IN THE COOLER PARTS OF THE DAY AND DRINK PLENTY OF
WATER. IT IS IMPORTANT TO CHECK ON THE ELDERLY AND SICK...
ESPECIALLY IF THEY ARE WITHOUT AIR CONDITIONING. ALSO MAKE SURE
THAT PETS HAVE ACCESS TO PLENTY OF WATER AND SHADE.

TNZ036>040-067>071-073-072000-
ANDERSON-UNION-GRAINGER-HAMBLEN-NORTHWEST COCKE-ROANE-LOUDON-KNOX-
JEFFERSON-NW BLOUNT-NORTH SEVIER-
INCLUDING THE CITIES OF...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...MORRISTOWN...NEWPORT...KINGSTON...LENOIR CITY...
KNOXVILLE...DANDRIDGE...MARYVILLE...SEVIERVILLE
1028 AM EDT MON AUG 7 2006

...HEAT INDEX WILL INCREASE TO NEAR 100 DEGREES ACROSS THE CENTRAL
EAST TENNESSEE VALLEY TODAY...

HOT AND HUMID CONDITIONS WILL PERSIST ACROSS THE AREA THIS
AFTERNOON. THE FORECASTED HEAT INDEX FOR KNOXVILLE IS NEAR 100 DEGREES.

WHEN THE HEAT INDEX REACHES NEAR THE 100 DEGREE RANGE...SUN
STROKE...MUSCLE CRAMPS AND HEAT EXHAUSTION ARE POSSIBLE WITH
PROLONGED EXPOSURE. IF YOU PLAN ON BEING OUTDOORS TRY TO SCHEDULE
YOUR ACTIVITIES IN THE COOLER PARTS OF THE DAY AND DRINK PLENTY OF
WATER. IT IS IMPORTANT TO CHECK ON THE ELDERLY AND SICK...
ESPECIALLY IF THEY ARE WITHOUT AIR CONDITIONING. ALSO MAKE SURE
THAT PETS HAVE ACCESS TO PLENTY OF WATER AND SHADE.

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 12:30 PM EDTSevere Thunderstorm WarningMRXRussell, Wise60 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.